Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 28, NWS Lincoln, IL

April 29, 1998Mason County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 29, 1998, 8:23 PM CDT for Mason County, Tazewell County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 1998, 8:23 PM CDT (01:23 UTC)
Expired
Apr 29, 1998, 9:15 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Mason County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 300123 RRA
SVRSPI
ILC125-179-300215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
823 PM CDT WED APR 29 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN MASON COUNTY IN CENTRAL ILLINOIS
  WESTERN TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 915 PM CDT

* AT 815 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  25 MILES SOUTHWEST OF PEORIA...MOVING NORTH AT 20 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  MANITO
  POWERTON
  SOUTH PEKIN
  PEKIN

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:00 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Apr 29, 2:00 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT WED APR 29 1998

AT 18Z SFC LOW WAS LOCATED OVR ERN KS WITH BNDRY EXTENDING THRU NRN MO
AND INTO CNTRL IL.  DWPTS INTO THE LOW 60S HAVE ADVECTED INTO ERN AND
SERN PARTS OF CWA.  SAT TRENDS SHOW CLOUDS BREAKING UP ACRS SRN HALF OF
STATE AND THIS HELPING TO CREATE LIS AROUND -2 WITH NO CAP.  MODIFIED
12Z SOUNDING AT ILX AND ETA MDL FCST GIVES CAPE VALUES ABOVE 500-800
J/KG.  SHR VALUES ARE MINIMAL BUT BNDRY EVIDENT ON SATELLITE FROM CNTRL
MO INTO ARK IS MOVING INTO WRN IL THIS AFTERNOON.  BLV ETA MDL UNDERDOES
MOISTURE AT LOW LEVELS INCLUDING 850.  45 TO 50KT JET MAX AT 500 LOOKS
GOOD BUT MOST OF WIND DYNAMICS ARE WEAK. HOWEVER...CAA ADVECTION AT 500
AND INSTABILITY AND MOISTURE SHOULD BE ENOUGH TO PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.  WINDS SHOULD REMAIN OUT OF
SOUTH TONIGHT...BUT SWITCH TO SOUTHWEST TOMORROW MORNING.  GUIDANCE HAS
LOW POPS TONIGHT WITH CHC FOR TOMORROW.  BLV AFTER INITIAL RWS AND
THUNDERSTORMS TONIGHT...WILL BE BREAK IN PCPN TIL TOMORROW LATE MORNING
AND AFTERNOON.

CLOUDS TONIGHT AND SOUTH WINDS WILL KEEP TEMPERATURES ABOVE NORMAL.
TOMORROW CLOUDS WILL CONT.  AS LOW MOVES EAST-SOUTHEAST...CWA SHOULD BE
ON NORTH TO NORTHWEST SIDE OF LOW.  THIS WILL KEEP US IN CLOUDS TOMORROW
AND MILDER TEMPS.  GUIDANCE LOOKS REASONABLE.

INPUT COMING SHORTLY.

PIA  52/66  74
SPI  54/67  74
DEC  53/67  74
CMI  52/66  74
LWV  56/68  74

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:43 PM CDTFlash Flood WarningILXLogan, McLean2 hr
Apr 29, 8:46 PM CDTSevere Thunderstorm WarningILXPeoria44 min
Apr 30, 4:42 PM CDTTornado WarningILXMacon48 min
Apr 30, 5:30 PM CDTTornado WarningILXMacon60 min
Apr 30, 6:29 PM CDTTornado WarningILXMacon61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.